Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 72, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2019, 7:55 PM EDT for 4 counties in West Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 7:55 PM EDT (23:55 UTC)
- Expired
- May 23, 2019, 8:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Clay County, WV, Jackson County, WV, Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:12 PM EDT | TSTM WND DMG | 2 W Walton, WV | LARGE LIMBS AND TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:37 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
875
WUUS51 KRLX 232355
SVRRLX
WVC015-035-039-087-240045-
/O.NEW.KRLX.SV.W.0072.190523T2355Z-190524T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
755 PM EDT Thu May 23 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Kanawha County in central West Virginia...
Southern Roane County in central West Virginia...
Southeastern Jackson County in northwestern West Virginia...
West central Clay County in north central West Virginia...
* Until 845 PM EDT.
* At 754 PM EDT, a severe thunderstorm was located near Kenna, or 8
miles southeast of Ripley, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Clendenin, Kenna, Amma, Left Hand, Statts Mills, Looneyville,
Harmony, Tariff, Kentuck, Gay, Walton and Gandeeville.
This includes the following highways...
Interstate 79 between mile markers 15 and 32.
Interstate 77 in West Virginia between mile markers 123 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3867 8116 3864 8116 3864 8114 3863 8112
3864 8110 3863 8109 3842 8130 3869 8175
3883 8160
TIME...MOT...LOC 2354Z 301DEG 32KT 3872 8162
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:12 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 23, 6:12 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 612 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front reaches northern portions of southeast OH and WV early tonight. Front pushes south Friday. Warm, humid conditions continue over the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 555 PM Thursday... A Severe thunderstorm watch is now in effect for northeast KY, southeast OH, and most of WV until midnight. As of 516 PM Thursday... Update package to better represent convective initiation across southeast OH, and ongoing convection across northeast KY, moving east, while removing convection elsewhere. Models show different solutions on the position of convection but they all indicate conditions are favorable for thunderstorms through at least 03Z tonight. Good confidence obtained by pattern recognition and parameter evaluation. Introduced clear skies, gradually clouding up nearby convection as it approaches and develop over the area. Coded small hail and gusty winds within thunderstorms this afternoon and evening. Rest of forecast remains on track. As of 1259 PM Thursday... Latest radar mosaic shows a ne-sw oriented line of showers and thunderstorms continues to push east across portions of the region. In the rain-cooled air, temperatures were currently in the low to mid 70s with readings in the upper 70s to near 80 elsewhere. Am concerned about the amount of severe weather that we could see this afternoon and evening. Airmass is quite worked over. Mesoscale models suggest the airmass will remover somewhat. However, do not think we will see the large CAPE numbers that were previously advertised. Because we have been advertising severe thunderstorms in the forecast today, am not planning on removing the mention of severe storms. However, will trim back the mention to the SLGT risk area. With that being said, still feel that additional showers and storms will redevelop along and ahead of a cold front which is expected to push south across the area tonight. Precipitation chances will end as the boundary pushes south. Current thinking is that the front will be across our far southern counties by morning. On Friday, any precipitation chances should be limited to our southern counties which should be closest to the front. Latest blend of model guidance is fairly close to previous MinT/MaxT numbers. So only plan to make minor tweaks. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 240 PM Thursday... Hot, humid, summer-like conditions continue through the weekend. Surface high pressure builds to the north and into Appalachia through early Saturday, but its residency is short lived. It may have enough influence to allow for some decoupling Saturday morning and somewhat cooler surface temperatures to be realized in sheltered valleys. By early Saturday, an upper level ridge axis briefly centers over the area with mostly sunny skies. It shifts eastward through the day, introducing mainly diurnally-driven showers across the region. Current indications are that a mid-level cap would limit convection, but enough uncertainty exists with the extent of the mid-level warm nose, so SPC has placed a marginal risk for severe storms across the north where the warm nose would be most muted. Without this cap, ample instability and favorable wind fields exist for sustained thunderstorm development. Sunday, a weak northern stream trough skirts across the Great Lakes. This introduces more widespread shower and storm chances along a cold front that will slowly, weakly sag south into the Ohio Valley. This will provide the focus for thunderstorm activity as it drops south into our area. Best chances for showers and storms exist across the northern half of the area. Both days feature a well mixed boundary layer, so gusts in the teens (slightly stronger across mountains) are possible during the afternoon each day this weekend regardless of precipitation chances. Although surface dew points don't decrease much with Sunday's weak system, the upper levels briefly clear out moisture with stronger flow aloft transporting in drier air aloft. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 255 PM Thursday... The summer-like pattern holds through the long term period with ridging progged to persist across the South through much of next week. Warm, moist air will continue to transport into the area under the influence of deep southwest flow, however models at this point have been relatively dry with activity focuses across the north. Do still expect diurnally driven cloud, shower, and perhaps storm activity at least when weak northern stream troughs briefly shunt the ridge south. Our best chances for a dry day exist on Tuesday, coincident with temperatures reaching into the low-90's. Models hint at a stronger trough moving in at the very end of the long term period which would bring an airmass change should it make it into the area. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... As of 1259 PM Thursday... A line of showers and thunderstorms with MVFR conditions continues to push east across the region. Some isolated locations could see IFR conditions. Outside of the precipitation, VFR conditions are common. These showers and storms with MVFR and even isold IFR conditions will continue to push east with additional storms expected to form behind the line. There is still the potential for thunderstorms to become strong to severe, especially across southeast Ohio and northern WV. Expect a cold front will push south across the region with the showers and storms ending across a locations as the front pushes through. In addition, gusty southwest winds will decrease in strength around 00 UTC and then become westerly or even northwesterly. In addition, MVFR ceilings may develop overnight in and near the mountains, possibly lowering to IFR in the mountains toward dawn Friday, FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Gusty winds may vary this evening. Strong thunderstorms may directly impact TAF sites this afternoon and evening. Development of MVFR ceilings tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H M H H H H BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY M M M M M M M M M M H H PKB CONSISTENCY H H H H H H H M M M H H CKB CONSISTENCY H H H M H H M M M M M M AFTER 00Z SATURDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MC NEAR TERM...JSH/ARJ SHORT TERM...MC LONG TERM...MC AVIATION...JSH
Hazardous weather outlook, May 23, 6:59 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 659 PM EDT Thu May 23 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-242300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour- 659 PM EDT Thu May 23 2019 ...SEVERE THUNDERSTORM WATCH 222 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Saturday afternoon and evening. The greatest threat with any severe storms will be strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-242300- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 659 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 23, 5:30 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT Thu May 23 2019
OHZ085-232215-
Meigs-
530 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT MEIGS COUNTY...
At 530 PM EDT, a strong thunderstorm was located near Rutland, moving
east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pomeroy, Racine, Rutland, Forked Run State Park, Ravenswood, Mason,
Tuppers Plains, Middleport, Chester, Syracuse, Hartford City,
Portland, Reedsville, Dyesville, Darwin, Harrisonville and Dexter.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3918 8176 3915 8174 3910 8175 3908 8177
3908 8181 3905 8181 3901 8176 3897 8178
3895 8177 3897 8192 3900 8195 3899 8198
3903 8201 3903 8203 3900 8205 3904 8228
3914 8229 3919 8191
TIME...MOT...LOC 2130Z 271DEG 31KT 3909 8221
HARTSpecial weather statement, May 23, 6:38 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
638 PM EDT Thu May 23 2019
WVZ007-014-015-232315-
Mason-Kanawha-Putnam-
638 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH
CENTRAL KANAWHA AND NORTHEASTERN PUTNAM COUNTIES...
At 638 PM EDT, a strong thunderstorm was located near Buffalo, or 8
miles north of Winfield, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sissonville, Southside, Grimms Landing and Liberty.
This includes Interstate 77 in West Virginia between mile markers 109
and 117.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, western and northwestern West Virginia.
LAT...LON 3872 8197 3862 8169 3856 8163 3858 8157
3855 8149 3843 8164 3867 8201
TIME...MOT...LOC 2238Z 297DEG 35KT 3864 8191
HARTSpecial weather statement, May 23, 6:43 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT Thu May 23 2019
WVZ008-016-232315-
Jackson-Roane-
643 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE AND EAST CENTRAL
JACKSON COUNTIES...
At 643 PM EDT, a strong thunderstorm was located near Sandyville, or
near Ripley, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Ripley, Spencer, Sandyville, Looneyville, Harmony, Leroy, Gay and
Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 137
and 140.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, north central and northwestern West Virginia.
LAT...LON 3880 8122 3879 8123 3878 8122 3879 8121
3878 8121 3874 8117 3871 8117 3857 8127
3882 8176 3894 8167
TIME...MOT...LOC 2243Z 295DEG 33KT 3885 8162
HARTSpecial weather statement, May 23, 7:16 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Charleston WV 716 PM EDT Thu May 23 2019 OHZ085-WVZ007-008-232345- Meigs-Jackson-Mason- 716 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS... NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES... At 716 PM EDT, a strong thunderstorm was located near Racine, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Ripley, Cottageville, Mount Alto, Letart and Evans. This includes Interstate 77 in West Virginia between mile markers 137 and 145. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until midnight EDT for southeastern Ohio...and western and northwestern West Virginia. LAT...LON 3887 8203 3895 8199 3892 8169 3874 8175 TIME...MOT...LOC 2316Z 290DEG 25KT 3888 8196 HART
Local storm report, May 23, 7:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 SE LIBERTY 38.57N 81.69W
05/23/2019 E1.00 INCH KANAWHA WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1901579
SLLocal storm report, May 23, 7:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL ELKVIEW 38.43N 81.47W
05/23/2019 M2.50 INCH KANAWHA WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1901580
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:09 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph, Webster | 36 min |
| May 23, 5:46 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 31 min |
| May 23, 5:50 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 40 min |
| May 23, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 46 min |
| May 23, 6:38 PM EDT | Special Weather Statement | RLX | Putnam | 37 min |
| May 23, 6:43 PM EDT | Special Weather Statement | RLX | Jackson, Roane | 32 min |
| May 23, 6:57 PM EDT | Tornado Warning | RLX | Jackson, Roane | 34 min |
| May 23, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 42 min |
| May 23, 7:16 PM EDT | Special Weather Statement | RLX | Jackson | 29 min |
| May 23, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane | 35 min |
| May 23, 7:41 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 49 min |
| May 23, 7:48 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas, Roane, Webster | 42 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.